Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 229, NWS Nashville, TN

May 26, 1998Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1998, 1:50 PM CDT for Lawrence County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 1:50 PM CDT (18:50 UTC)
Expired
May 26, 1998, 2:40 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
May 26, 2:15 PM CDTThunderstorm Wind 50Lawrenceburg, TN911 center reported trees and power lines were down around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS1 KBNA 261851 RRA
SVRBNA
TNC099-261940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE

* UNTIL 240 PM CDT

* AT 148 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES WEST OF LAWRENCEBURG OR 5 MILES
  SOUTHWEST OF GAITHERVILLE MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  DUNN  AT 155 PM CDT
  GAITHERVILLE AT 155 PM CDT
  LAWRENCEBURG AT 200 PM CDT
  ETHERIDGE AT 205 PM CDT
  BRACE AT 210 PM CDT
  WEBBER CITY AT 210 PM CDT
  SUMMERTOWN AT 215 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:29 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 26, 8:29 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
829 AM CDT TUE MAY 26 1998

WL MAKE THIS A SHORT ONE. CURNT ZFP APPEARS TO HAVE IT ALL COVERED. NO
CHANGES RECOMMENDED.

08

In the hours before

Special weather statement, May 26, 10:24 AM CDT, 3 hours 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-262320-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT TUE MAY 26 1998

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE.

THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT ACROSS MIDDLE TENNESSEE PRIMARILY SOUTH OF INTERSTATE
40. A FEW CITIES INCLUDED WOULD BE LAWRENCEBURG...LEWISBURG...
MANCHESTER...MCMINNVILLE...SHELBYVILLE AND JASPER.

WARM...MOIST AND UNSTABLE AIR WAS BLANKETING THE AREA ALONG AND
SOUTH OF THE STATIONARY FRONT CURRENTLY DRAPED ACROSS NORTHERN
MIDDLE TENNESSEE.  AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH
THIS FRONT AND PRODUCE THUNDERSTORMS...SOME OF WHICH COULD BECOME
SEVERE IN THE UNSTABLE AIR MASS.

DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT WITH THESE STORMS BUT ISOLATED TORNADOES ARE POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION MAINLY THIS AFTERNOON...AND EARLY
THIS EVENING.

RESIDENTS OF SOUTHERN MIDDLE TENNESSEE SHOULD MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST INFORMATION AND WARNINGS SHOULD THEY BECOME NECESSARY.

BOYD
Local storm report, May 26, 10:53 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Local storm report, May 26, 10:53 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Local storm report, May 26, 10:53 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Local storm report, May 26, 10:53 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Special weather statement, May 26, 12:28 PM CDT, 1 hour 22 minutes before
TNZ055>058-060>063-065-075>082-093>098-262125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT TUE MAY 26 1998

A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER SOUTHERN MIDDLE
TENNESSEE THIS AFTERNOON.

THUNDERSTORMS HAVE STARTED TO FORM OVER NORTHEAST MISSISSIPPI INTO
WESTERN TENNESSEE AROUND SELMER.  THESE STORMS WILL MOVE NORTHEAST
INTO SOUTHWEST MIDDLE TENNESSEE AND MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

IF YOU LIVE IN WAYNESBORO...LAWRENCEBURG...SHELBYVILLE...
FAYETTEVILLE...MANCHESTER...MCMINNVILLE AND JASPER STAY ALERT
TO THE WEATHER SITUATION THIS AFTERNOON AND EVENING.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION MAINLY AFTERNOON AND EARLY TONIGHT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningOHXClay35 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:09 AM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 10:03 AM CDTFlash Flood WarningOHXHouston92 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:30 PM CDTTornado WarningOHXLincoln35 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.